Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Anti-psychotics and periods/TTC

(14 Posts)
dontrunwithscissors Wed 26-Mar-14 17:23:37

Thanks juneywoony--I've been reading about tests for asenapine to be used for other conditions, but then discovered that it isn't licensed for use in Scotland. Boo.

FDG-hope you can come up with your plan.

Juneywoony Wed 26-Mar-14 07:37:54

dontrunwithscissors I take the Asenapine for the mania, I am just coming out of a bad mixed episode I've been in and out of hospital since the beginning of December, I'm on home leave at the moment, hopefully will be discharged tomorrow.
You take it sublingually, just pop it under your tongue and it dissolves, it tastes disgusting though and you can't eat or drink for 10 mins after.

SilverStars Tue 25-Mar-14 17:44:25

Could you talk to them about how you could become compliant on quietipaine?

I guess one way is to thing about: I need meds to keep me well; I need to be well if I wish to ttc; I wish to ttc; these meds are the best ones for ttc on. Whatever "these" are depends on what your dr suggests. If it is risperidone or another one like quietipaine, they can maybe do some blood tests to check prolactin levels?

Thanks for the replies.

I suppose I could give quetiapine another go but I am worried I will struggle to be compliant with it. I am so so good at taking my risperidone at the moment.

I was knocked out when I started risperdone but I stopped it and gradually increased my dose over a few months and now I am fine on it.

dontrunwithscissors Tue 25-Mar-14 11:51:08

I hate changing med's too, FDG. It's stressful. I tried moving away from Quetiapine (as it was causing joint pain) to Abilify over Christmas. It definitely didn't make me twitchy--it absolutely knocked me out for 15+ hours a day, but my pdoc said that was very unusual. Unfortunately, the change also precipitated an episode that I'm only just getting over.

Juneywoony--do you mind me asking what you take Asenapine for? I've read about it before, but can see that it's only licensed for schizophrenia/mania and don't know whether I would get it prescribed for my bipolar II (which is mostly lows). I've pretty much ran out of other options for replacing the Quetiapine.

Juneywoony Mon 24-Mar-14 12:13:47

I've recently been on Amisulpride and it caused me to have milk in my breasts, they took me off it and the milk production carried on for 3 weeks, my period was over a week late (usually bang on 28 days).

I'm now 5 weeks into taking Asenapine and it seems to be suiting me a lot better.

Arirpiprazole is something I have considered in the past, does it make you very twitchy? I really really don't want olanzipine because it just piles the weight on and I am trying to lose some as it is.

I am annoyed that risperdone which has worked so so well for me is a no-go if I want to TTC sad I hate changing my meds around.

dontrunwithscissors Sun 23-Mar-14 16:48:37

Risperidone is notorious for raising prolactin levels and therefore stopping periods. (ASAIK, this will definitely affect your fertility.) The other one that's bad for this is Amilsupride. (I've chosen to not try either as raised prolactin levels have been linked with reduction in bone density/osteoparosis, and that runs very heavily in my family.)

Have you considered Arirpiprazole (sp?)?

Megbeth Sun 23-Mar-14 10:58:23

I took Sertraline & Olanzapine whilst pg. When pg the blood volume increases which has a diluting affect on the meds so you have to increase the dose. I took 75mg of Sertraline & 1 1/2 tablets of 2.5 msgs of Olanzapine. My DD was fine. A little sleepy & slow to feed the first few days. I had to decrease the dose before the birth. I was under a psychiatrist for my meds so I would speak to one as they know the meds better than GP's.
I don't have bi polar just major depression.

SilverStars Sat 22-Mar-14 19:04:38

Sounds wise. Being poorly when pregnant can be hard. So may be worth shopping medication before you ttc or whatever they suggest? Risperidone is one of a family of drugs so perhaps another one will work as well and not cause the same issues? Hope so. Would you be able to try quietipaine again or discuss similar ones?

My mental health team are pretty keen for me to stay on medication because when I am off it I can become quite poorly so I think it would be about swapping meds rather than stopping them. The psychiatrist is very good so I hope he would be supportive.

SilverStars Sat 22-Mar-14 18:42:23

If you plan to ttc it is worth mentioning that at your medal review so that they look at all medication you take and let you know what they suggest you take when ttc and importantly when pregnant. That is what I did and got lots of support from the psychiatrist ( I was only on ad's and we discussed whether to stay on them or come off and the risks to me either way. The ad's I were on were not recommended in pregnancy). Ultimately dr's have to weigh up the risks to the mum being off meds.

SnowyMouse Sat 22-Mar-14 15:59:24

I haven't TTC, but my periods didn't seem affected by clozapine, quetiapine or aripiprazole.

I am currently taking 4mg of risperdone which has made a huge difference to me, I am more stable than I have been in years.

However, it has also stopped my periods which would be fine if I wasn't wanting to TTC at the end of the year. I know it is a long way off but I would like my periods to get back to normal before starting to try.

I spoke to my CPN about this and she said we will organise a med review with the psychiatrist, which will hopefully result in me transferring to a different medication that doesn't interfere with my periods.

I have taken quetiapine in the past but struggled with compliance, and one of my delusions was based around it.

I am reluctant to take olanzipine because of weight gain.

Has anyone had any experience of TTC and taking an anti-psychotic? Or has been on an anti-psychotic and not had their periods stop?

Thanks for any advice. Please don't flame me for wanting to TTC while having on-going issues. I am so much better these days.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now